cerebral palsy and opiot addiction

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined May 2008
Total Posts : 1
   Posted 5/25/2008 9:54 AM (GMT -6)   
my brother is 36 years old and has cerebral palsy since the day he was born. in the last 2 years he has been taking perks for chronic pain and muscular spasms.  he also just had all his teeth removed and is on morphine.  he wants to get off the morphine as soon as the pain subsides in his mouth. the problem is the oxycodone.  he is addicted to it and fears if he stops the pain will get worse for him to handle.  ive seen him in the hospital when he had 5 bouts pneumonia.  when the oxy wore off the nurses couldnt give him more till the time was due.  he would breathe funny spaz really bad and his body was extremely tight. as soon as they gave it to him he would relax.  he is afraid to withdrawl if he were to stop because his body is hard to control when he is in chronic pain.  is there someone out there who has a similiar situation that i can get some resources or advice on how i can help him kick the habit?

Forum Moderator

Date Joined Mar 2003
Total Posts : 10384
   Posted 5/25/2008 10:43 AM (GMT -6)   
Linmoy, I know they've had some luck using botox in children with CP to ease severe spasms. I'd suggest if he hasn't, that he try to get in to see a neuro who's familiar with treating people with CP. If a way could be found to break up the rigidity, that would ease the spasms and decrease the need for the pain med.

As far as weaning off, I would definitely suggest that be done under medical supervision.
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Asacol, Rowasa, Pentasa, Prednisone, Entocort, Azathioprine
Avascular necrosis in both shoulders is my "forever" gift from steroid therapy.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.

Veteran Member

Date Joined Jan 2005
Total Posts : 9090
   Posted 5/25/2008 4:27 PM (GMT -6)   
Hi linmony,

And welcome to the forum! I'm so sorry your brother is in such pain. It breaks my heart. One thing please understand...he is NOT addicted to the percs....but his body is dependent on them. Huge difference. Addiction means you are abusing the drugs and they are harming you, you steal them, you take way more than prescribed and will do anything to get more. I don't see that your brother is doing this from what you have said.

But, his body is totally dependent on them and yes, he will suffer withdrawal if he stops cold turkey. Plus it's very dangerous on him to quit without a doctor's help. Literally he could die going cold turkey. There are drugs, like Suboxone, that they can give him to avoid the withdrawal symptoms while lowering the dosage. It's not hopeless, you just need information and to get your doctor involved.

Please keep us posted and let us know how your brother is doing. Invite him to join us if he's able.

Co-Mod Fibromyalgia & Chronic Pain Forums
Fibromyalgia, Ulcerative Colitis, Insulin dependent diabetic, collapsed disk, dermatitis herpetiformus, osteo arthritis in spine and other locations.

The only difference between genius and stupidity is that genius has it's limits. Albert Einstein: (1879-1955)

Regular Member

Date Joined Mar 2008
Total Posts : 395
   Posted 5/25/2008 8:51 PM (GMT -6)   
Hi linmoy and Welcome! I don't have any advice that way but just wanted to welcome u and to tell u hello.

If pain could have cured us
we should long ago have been saved.

Veteran Member

Date Joined Nov 2007
Total Posts : 6795
   Posted 5/25/2008 10:43 PM (GMT -6)   
Hi, Linmoy,
I also don't have any specific advice, other than what you've already been given, but wanted to welcome you to our forum.

I hope you can find some help here, but I know you'll find support.


Veteran Member

Date Joined Dec 2007
Total Posts : 2113
   Posted 5/26/2008 2:29 PM (GMT -6)   
Does he have a baclifin pump to ease the spasms. Spasms can be exteemly painful and without something to relieve the spasms he will be afraid of the pain. Take care of the spasms first then think about reducing the pain meds-that would be my approach. Obviously he needs a doctor who is knowledgeable and willing to listen and help.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 28, 2016 5:21 AM (GMT -6)
There are a total of 2,713,293 posts in 299,178 threads.
View Active Threads

Who's Online
This forum has 153758 registered members. Please welcome our newest member, MJ0404.
191 Guest(s), 2 Registered Member(s) are currently online.  Details
Rspwed, tela44

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer